Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 288, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 1:52 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 1:52 PM MDT (19:52 UTC)
- Expired
- Jul 20, 2009, 2:45 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:00 PM MDT | HAIL 1 | 6 Ne Ashby, NE | |
| Jul 20, 2:02 PM MDT | HAIL 1 | 5 Nne Ashby, NE | |
| Jul 20, 2:45 PM MDT | HAIL 2.5 | 10 Sse Ashby, NE | WINDSHIELD BROKEN OUT IN PICKUP TRUCK. NEIGHBORS HAD 7 HOUSE WINDOWS KNOCKED OUT. REPORT DELAYED AND RECEIVED THROUGH ESPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 201952
SVRLBF
NEC031-075-161-202045-
/O.NEW.KLBF.SV.W.0288.090720T1952Z-090720T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 PM MDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
EXTREME SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF
NEBRASKA...
NORTHWESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 245 PM MDT
* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ASHBY...OR 36 MILES NORTH OF ARTHUR...AND
MOVING SOUTHWEST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF HYANNIS BY 205 PM MDT...
ASHBY BY 235 PM MDT...
DOMINICK LAKE AND 6 MILES EAST OF BINGHAM BY 245 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4221 10190 4212 10169 4186 10184 4195 10207
4200 10206 4200 10209 4201 10210
TIME...MOT...LOC 1952Z 032DEG 6KT 4208 10188
$$
TLK3 follow-up statements
000
WWUS53 KLBF 202009
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM MDT MON JUL 20 2009
NEC031-075-161-202045-
/O.CON.KLBF.SV.W.0288.000000T0000Z-090720T2045Z/
GRANT NE-SHERIDAN NE-CHERRY NE-
209 PM MDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHWESTERN CHERRY...EXTREME SOUTHEASTERN SHERIDAN AND
NORTHWESTERN GRANT COUNTIES...
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ASHBY...OR 37 MILES NORTH OF
ARTHUR...MOVING SOUTHWEST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHBY BY 235 PM MDT...
DOMINICK LAKE AND 6 MILES EAST OF BINGHAM BY 245 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
AT 202 PM MDT...HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES
NORTH NORTHEAST OF ASHBY WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4221 10190 4212 10169 4186 10184 4195 10207
4200 10206 4200 10209 4201 10210
TIME...MOT...LOC 2007Z 032DEG 6KT 4206 10190
$$
TLK000
WWUS53 KLBF 202022
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT MON JUL 20 2009
NEC031-161-202030-
/O.CAN.KLBF.SV.W.0288.000000T0000Z-090720T2045Z/
SHERIDAN NE-CHERRY NE-
222 PM MDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
EXTREME SOUTHEASTERN SHERIDAN COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
SOUTHWESTERN CHERRY COUNTY AND MOVING MORE SOUTH THAT WILL NOW NOT
IMPACT EXTREME SOUTHEASTERN SHERIDAN COUNTY...WITH THE SEVERE
THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND EXTREME
SOUTHEASTERN SHERIDAN COUNTIES CANCELLED. ADDITIONAL STORM
DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING.
LAT...LON 4200 10202 4208 10197 4208 10171 4186 10184
4195 10207 4200 10206
TIME...MOT...LOC 2020Z 007DEG 9KT 4199 10188
$$
NEC075-202045-
/O.CON.KLBF.SV.W.0288.000000T0000Z-090720T2045Z/
GRANT NE-
222 PM MDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHWESTERN GRANT COUNTY...
AT 218 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ASHBY...OR
31 MILES NORTH OF ARTHUR...MOVING SOUTH AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES EAST OF DOMINICK LAKE BY 230 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN SIX MILES
NORTHEAST OF ASHBY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4200 10202 4208 10197 4208 10171 4186 10184
4195 10207 4200 10206
TIME...MOT...LOC 2020Z 007DEG 9KT 4199 10188
$$
TLK000
WWUS53 KLBF 202044
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM MDT MON JUL 20 2009
NEC075-202054-
/O.EXP.KLBF.SV.W.0288.000000T0000Z-090720T2045Z/
GRANT NE-
244 PM MDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY WILL
EXPIRE AT 245 PM MDT...
THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO SOUTHERN GRANT
COUNTY THAT HAS ALLOWED THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN GRANT COUNTY TO EXPIRE. ADDITIONAL STORM DEVELOPMENT IS
POSSIBLE THIS EVENING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4200 10202 4208 10197 4208 10171 4186 10184
4195 10207 4200 10206
TIME...MOT...LOC 2044Z 007DEG 9KT 4193 10189
$$
TLKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 AM MDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jul 20, 3:00 AM MDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 AM CDT MON JUL 20 2009 .SYNOPSIS... 500 MB RIDGE CONTINUES OVER THE DESERT SOUTHWEST...HOWEVER TROF MOVING ACROSS S CENTRAL CANADA HAS FLATTENED THE NORTHERN PART OF THE RIDGE. AMPLIFIED TROF TO THE EAST...FROM THE GREAT LAKES NEARLY TO THE GULF COAST. AT THE SURFACE...A LOW IS PUSHING ACROSS CENTRAL CANADA WITH A TRAILING COLD FRONT ACROSS N DAKOTA AND JUST PUSHING INTO NORTHERN WY. SEVERAL WEAK SLOWLY EASTWARD MOVING OR STATIONARY BOUNDARIES ACROSS THE HIGH PLAINS. && .DISCUSSION... UPPER LEVEL SHORT WAVE PROVIDING THE NEEDED SUPPORT TO THE SURFACE BOUNDARIES...SEEN IN H2O VAPOR IMAGERY...HELPING TO PRODUCE WIDELY SCATTERED SHOWERS THIS MORNING ACROSS THE REGION. THESE SHOWERS WILL CONTINUE IN A SOUTHEAST MOTION...HOWEVER ADDITIONAL DEVELOP IN THE WAKE IS POSSIBLE. BETTER CHANCE WILL BE LATER THIS AFTERNOON ALONG AND AHEAD OF COLD FRONT. CAPE VALUES REACHING NEAR 3K J/KG TO GO ALONG WITH STRONGLY SHEER ENVIRONMENT AS WINDS AHEAD OF THE FRONT VEER FROM SOUTHEAST TO NORTHWEST. SUPERCELLS AND LARGE HAIL TO BE A THREAT...AS OUTLOOKED IN SPC DY1 WITH HATCHED AREA FOR HAIL. MAIN QUESTION WILL BE WHERE FRONT IS LOCATED WHEN ACTIVITY BREAKS OUT...WHICH SHOULD BE EARLY AFTERNOON...IF NOT SOON. MODELS DIFFER SLIGHTLY SO ONLY HAVE SVR WORDING IN MORE CONFIDENT SOUTHEASTERN ZONES. WINDS BECOME NE BEHIND THE FRONT AND PROVIDE A SLIGHT UPSLOPE TO CONTINUE THE THREAT FOR SHOWERS BEHIND THE FRONT...HOWEVER NOT EXPECTING A SEVERE THREAT. SURFACE HIGH BUILDS IN FOR TUESDAY AND WILL KEEP THINGS DRY AND SEASONABLE COOL. HOWEVER BY TUESDAY NIGHT AS THE HIGH SLIDES TO THE SE...UPSLOPING WILL AGAIN HAVE THE CHANCE TO FIRE SOME SHOWERS OVER THE HIGHER TERRAIN TO THE WEST...THEN PUSH EAST ONTO THE PLAINS...AS BEEN THE CASE MANY RECENT NIGHTS. WILL HAVE TO MONITOR MID LEVEL SHORT WAVES IN NW FLOW...AS THIS WILL LIKELY BE NEEDED TO PROVIDE ENOUGH CONVERGENCE. ACTIVE PATTERN IS EXPECTED TO CONTINUE INTO THE WEEKEND...HOWEVER LATEST RUN OF THE GFS REAMPLIFIES THE RIDGE TO THE WEST...WHICH MAY DECREASE RAIN CHANCES AND BRING SOME WARMER TEMPS THAN GOING FORECAST. NEW ECMWF DOES NOT HAVE THIS AMPLIFICATION. OTHERWISE LIMITED CHANGES MADE BEYOND MIDWEEK. && .AVIATION... 08Z-18Z THIS MORNING...ISOLATED THUNDERSTORMS WILL PRODUCE IFR CONDITIONS ACROSS NCNTL NEB. STORM MOTION WILL BE EAST AND SOUTHEAST AT 20 MPH. 18Z-03Z TODAY...A COLD FRONT WILL SETTLE ACROSS SWRN NEB THIS AFTERNOON. THE FRONT IS EXPECTED TO ACT AS A FOCUS FOR ISOLATED TO PERHAPS SCATTERED STRONG OR SEVERE THUNDERSTORMS. LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. THE FRONT IS EXPECTED TO STRETCH NORTHEASTWARD ACROSS SWRN NEB THROUGH KBBW AND KONL WHERE THUNDERSTORMS COULD ALSO FORM. THUS 21Z-03Z IS THE TIME FRAME WHEREBY ISOLATED TO SCATTERED IFR CONDITIONS COULD DEVELOP ACROSS THE AFOREMENTIONED AREA. ELSEWHERE VFR CONDITIONS ARE EXPECTED TO PREVAIL. STORM MOTION CONTINUES AT EAST AND SOUTHEAST AT 20 MPH. 03Z ONWARD...THE FRONT SHOULD BE LOCATED ACROSS NRN KS THROUGH ERN NEB. VFR CONDITIONS ARE EXPECTED ACROSS WRN AND NCNTL NEB. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...MASEK AVIATION...CDC
Hazardous weather outlook, Jul 20, 10:03 AM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1103 AM CDT MON JUL 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-211000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1103 AM CDT MON JUL 20 2009 /1003 AM MDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL BUT THE EXTREME NORTHWEST. A WEAK COLD FRONT WILL CONTINUE TO PUSH INTO NORTHWEST NEBRASKA THIS AFTERNOON...WHILE AN AREA OF LOW PRESSURE EXTENDS SOUTH THROUGH WESTERN NEBRASKA. AMPLE MOISTURE IS IN PLACE TO FUEL THUNDERSTORM DEVELOPMENT AS SEVERAL DISTURBANCES CONTINUE TO MOVE SOUTHEAST WITH THE GREATEST INSTABILITY TO EXIST IN AREAS SOUTHEAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS CONVECTION CONTINUES TO DEVELOP AS THESE BOUNDARIES PUSH SOUTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:13 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 47 min |
| Jul 20, 2:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jul 20, 2:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 49 min |
| Jul 20, 2:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jul 20, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 20, 3:04 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 41 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith | 36 min |
| Jul 20, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 42 min |
| Jul 20, 4:08 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 22 min |
| Jul 20, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 36 min |
| Jul 20, 4:31 PM MDT | Tornado Warning | LBF | Chase, Perkins | 29 min |
| Jul 20, 4:36 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 24 min |
| Jul 20, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 38 min |
| Jul 20, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 25 min |
| Jul 20, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 28 min |
| Jul 20, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.